Wildfire, Edmunds
- When
- April 1, 1:00 PM CST to 6:00 PM CST
- Where
- Edmunds forecast zone
- Reported by
- Newspaper
- Coordinates
- 45.419, -99.215 (the zone’s center; the record gives no point)
Strong northwest winds, warm temperatures, and low humidity brought on another large fire in Edmunds county. The fire began eight miles south of Craven corner on 363rd avenue just north of Edmunds county road 24.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong northwest winds, warm temperatures, and low humidity brought on another large fire in Edmunds county. The fire began eight miles south of Craven corner on 363rd avenue just north of Edmunds county road 24. The fire grew quickly and was fought by several fire departments along with the help of local farmers. The fire did threaten a farmyard along 364th avenue. A few FEM electric poles were lost. The fire began in the early afternoon and was contained in the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 1, 11:29 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 PM CDT WED APR 1 2015
.UPDATE...
ISSUED AT 1226 PM CDT WED APR 1 2015
SEE UPDATED AVIATION DISCUSSION BELOW.
UPDATE ISSUED AT 1046 AM CDT WED APR 1 2015
NO MAJOR CHANGES TO THE FORECAST. WINDS ALONG THE COTEAU ARE A BIT
STRONGER THAN FORECAST...BUT EXPECTED TO DROP SOME THIS AFTERNOON AS
THE TROF MOVES OVERHEAD AND PRESSURE FALLS PUSH INTO MINNESOTA.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 402 AM CDT WED APR 1 2015
MOST OF THE FOCUS IN THE SHORT TERM ONCE AGAIN CENTERS AROUND FIRE
WEATHER. CURRENTLY...MOST OF THE CWA IS WITHIN THE WARM SECTOR OF
THE LOW PRESSURE SYSTEM OVER WESTERN ND. SOUTHERLY BREEZES ALONG
WITH HIGH CLOUDS ARE KEEPING TEMPS RATHER MILD OVER THE REGION.
THE COLD FRONT THAT WILL MOVE ACROSS THE REGION TODAY IS CURRENTLY
ENTERING THE FAR WESTERN DAKOTAS.
MAIN CONCERN TODAY WILL BE THE VERY HIGH TO EXTREME FIRE DANGER.
STRONG NORTHWEST WINDS WILL ACCOMPANY THE COLD FRONT TODAY WITH
GUSTS AROUND 40 MPH FOR MUCH OF THE AREA. COULD SEE GUSTS CLOSER
TO 50 MPH ACROSS THE WEST RIVER COUNTIES AND WILL CONTINUE THE
WIND ADVISORY THERE. RED FLAG WARNING REMAINS IN EFFECT TODAY FOR
THE JAMES VALLEY FIRE ZONE AND POINTS WEST. BY MID TO LATE
AFTERNOON RH VALUES WILL BEGIN TO TANK AS A DRY AIR MASS FOLLOWS
THE FRONT. STILL FORECASTING RH VALUES TO FALL AT OR BELOW 20
PERCENT FOR MOST AREAS WEST OF THE JAMES RIVER. INCREASED HIGH
TEMPS A FEW DEGREES TODAY AS MIXING WITH THE FRONT SHOULD ALLOW
FOR A NICE SPIKE IN TEMPERATURES.
WILL HAVE TO MONITOR CONDITIONS ON THURSDAY AS WELL FOR POSSIBLE
FIRE WEATHER HEADLINES. IT WILL BE PLENTY WINDY BUT RH VALUES
APPEAR MARGINAL. DEBATED ON A FIRE WEATHER WATCH...BUT DRIEST
CONDITIONS APPEAR TO BE SETTING UP OVER SOUTHEAST SD AND INTO
SOUTHERN MN. CURRENT RH GRIDS DO HAVE VALUES AROUND 25 PERCENT
ACROSS JUST THE FAR SOUTHEAST CWA. THOSE EASTERN FIRE ZONES GO ALL
THE WAY TO THE ND BORDER WHERE HIGHER RH VALUES IN THE 30S ARE
FORECAST. PLUS...AM CONCERNED ABOUT COOLER TEMPS AND COLD AIR
ADVECTION IN THE AFTERNOON...ALONG WITH SOME MID LEVEL CLOUDS
WHICH MAY KEEP RH VALUES A BIT HIGHER ALSO. SOMETHING TO MONITOR.
THE SOUTHWEST CWA MAY HAVE A BETTER CHANCE OF FLIRTING WITH RED
FLAG CONDITIONS ON THURSDAY.
.LONG TERM...(FRIDAY EVENING THROUGH TUESDAY)
ISSUED AT 402 AM CDT WED APR 1 2015
THE MODELS SHOW PRETTY GOOD AGREEMENT WITH THE LONG WAVE FLOW
ACROSS THE US THROUGH THE LONG TERM. IT LOOKS MORE LIKELY THAT A
LARGE UPPER LEVEL LOW PRESSURE TROUGH WILL DEVELOP INTO THE
WESTERN US EARLY DIGGING INTO THE SOUTHWEST US BY THE END OF THE
LONG TERM. THIS WILL BE SENDING OFF SEVERAL SHORT WAVES INTO OUR
REGION FROM SUNDAY NIGHT THOUGH TUESDAY BRINGING BETTER CHANCES
OF PRECIPITATION TO THE CWA. ALTHOUGH...THE GFS AND EC DO VARY AT
THE SURFACE WITH WHERE THE LOW PRESSURE AREAS WILL MOVE ACROSS
THE REGION. THE EC CONTINUED TO HAVE HIGHER SURFACE PRESSURES AND
COOLER AIR ACROSS OUR REGION SUNDAY AND MONDAY WHILE THE GFS WAS
MUCH WARMER. IN FACT...THE EC GUIDANCE TEMPERATURES WERE SOME 10
TO 20 DEGREES COOLER THAN THE GFS/MEX AT ALL LOCATIONS ACROSS THE
REGION FOR SUNDAY AND MONDAY. THE CURRENT FORECAST SHOWS A COOLING
TREND FROM SATURDAY THROUGH TUESDAY COOLING TO MOSTLY THE 40S BY
TUESDAY. ALSO...HAVE IN CHANCES OF RAIN/SNOW FROM SUNDAY NIGHT
INTO TUESDAY ACROSS THE CWA WITH THE SHORT WAVES COMING THROUGH.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1226 PM CDT WED APR 1 2015
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGHOUT THE TAF
PERIOD. STRONG NORTHWEST WINDS OF 25 TO 40 KNOTS WITH HIGHER
GUSTS WILL GRADUALLY DIMINISH THIS EVENING...THEN WILL INCREASE
BACK INTO THE 20 TO 30 KNOT RANGE THURSDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
SDZ267>272.
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR SDZ003-015-
033-045.
MN...NONE.
&&
UPDATE...CONNELLY
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...PARKINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 446 AM CDT WED APR 1 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 446 AM CDT WED APR 1 2015 /346 AM MDT WED APR 1 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY HIGH TO EXTREME FIRE DANGER ACROSS THE ENTIRE FORECAST AREA TODAY AS STRONG NORTHWEST WINDS COMBINE WITH LOW RELATIVE HUMIDITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY HIGH FIRE DANGER ON THURSDAY AS WELL AS WINDS REMAIN GUSTY AND RELATIVE HUMIDITY STAYS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1007 AM CDT WED APR 1 2015 SDZ008-021-011830- ROBERTS-GRANT- INCLUDING THE CITIES OF...SISSETON...MILBANK 1007 AM CDT WED APR 1 2015 LOCALLY GUSTY WINDS ARE EXPECTED TO CONTINUE ALONG THE EASTERN SLOPES OF THE SISSETON HILLS. SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS TO 60 MPH WILL CONTINUE INTO THE EARLY AFTERNOON. THE LOCATIONS MOST AFFECTED WILL BE THE HIGHER TERRAIN AREAS OF THE SISSETON HILLS AS WELL AS UP TO 15 MILES EAST OF THE HILLS. THIS INCLUDES INTERSTATE 29 BETWEEN SUMMIT AND PEEVER...OR BETWEEN MILE MARKERS 210 AND 225. U.S. HIGHWAY 12 FROM SUMMIT TO MILBANK MAY ALSO EXPERIENCE STRONG WINDS. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CDT WED APR 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 6 SSW PEEVER 45.46N 96.99W
04/01/2015 M60 MPH ROBERTS SD MESONET
PEAK WIND GUST
&&
EVENT NUMBER ABR1500253
CONNELLYThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 573296.